Article

Pathological effects of drugs on the gastrointestinal tract: a review

Department of Pathology, London Health Sciences Centre and University of Western Ontario, London, Ontario, Canada.
Human Pathlogy (Impact Factor: 2.81). 05/2007; 38(4):527-36. DOI: 10.1016/j.humpath.2007.01.014
Source: PubMed

ABSTRACT Drug-induced injury of the gastrointestinal (GI) tract is increasingly common but generally under-recognized. Although there is an overwhelming number of drugs that are associated with adverse GI effects, there is a limited number of characteristic injury patterns that should prompt consideration of drug-induced GI pathology. These include the following: erosions, ulcers, and strictures; crystal deposition; parietal cell changes; reactive gastropathy; pseudodysplastic changes; microscopic colitis; infectious or necrotizing enterocolitis; ischemic colitis; focal active colitis; and increased epithelial apoptosis. This article reviews morphological and pathophysiological features of some of the more common and pathologically recognizable drug-related injury patterns and provides a practical guide for the recognition and diagnosis of drug-induced pathology in the upper and lower GI tract.

0 Followers
 · 
129 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Osteonecrosis of the jaw secondary to bisphosphonate infusion (zoledronic acid-ZA) is assumed to be a bone disease. This study investigated the effects of ZA on soft tissues using oral mucosal cells as an in vitro model of soft tissue cell death in the pathogenesis of bone necrosis. Human gingival fibroblast and keratinocyte cell lines were exposed to different concentrations of ZA (0.25-3 micromol/l), using 1 micromol/l as the expected baseline concentration. A dose-response effect on apoptosis and cell proliferation [Terminal deoxynucleotidyl transferase-mediated dUTP-Biotin End Labelling and Annexin V or Coulter counter and 3-(4,5-dimethylthiazol-2-yl)-5-(3-carboxymethoxyphenyl)-2-(4-sulfophenyl)-2H-tetrazolium), respectively] was observed with increasing ZA concentrations; both reversed using siRNA against caspase 3 or 9. Gene expression analysis using RT(2) Profiler polymerase chain reaction Arrays demonstrated the differential expression of multiple genes involved in apoptosis including those that encode TNF, BCL-2, Caspase, IAP, TRAF and Death Domain families. Western blot analysis confirmed the presence of activated forms of caspase 3 and 9 and underexpression of survivin protein expression. This study demonstrated that low concentrations of ZA rapidly and directly affected the oral mucosal tissues though the induction of a gene-regulated apoptotic process. These findings support the potential for soft tissue injury as an initiating/potentiating event for osteonecrosis.
    British Journal of Haematology 12/2008; 144(5):667-76. DOI:10.1111/j.1365-2141.2008.07504.x · 4.96 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced gastrointestinal tract lesions are becoming more frequent but are generally little known. Although a large number of drugs have gastrointestinal adverse effects, there are few characteristic patterns. Acute ischemic gastritis is an uncommon entity that is rarely distinguished from other forms of intestinal ischemia. We report the case of a 69-year-old woman who was diagnosed with an unusual gastric lesion in the context of an acute exacerbation of her anemia.
    Gastroenterología y Hepatología 33(7):504-7. · 0.83 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced esophagitis is being recognized increasingly in the past few years. We have reviewed 175 cases with a view to classifying this disease based on pathology. Drug-induced esophageal injury tends to occur at the anatomical site of narrowing, with the middle third behind the left atrium predominating. The disease is classified broadly into two groups. The first group is transient and self-limiting, as exemplified by tetracycline- and emepronium-induced injury (57.3%). The second is the persistent esophagitis group, often with stricture with two distinct entities: 1) patients on nonsteroidal antiinflammatory agents whose injury is aggravated by gastroesophageal reflux (26.2%) (reflux aggravated), and 2) patients with potassium chloride and quinidine sulfate-induced injury (16.2%) (persisting drug injury). We report a case that highlights the pathophysiology (delayed transit, persisting potassium within the stricture) of this type of injury which is not reflux aggravated.
    The American Journal of Gastroenterology 10/1991; 86(9):1127-33. · 9.21 Impact Factor